Virginia, 2012Damaging Wind in Virginia, April 25, 2012
April 25, 2012 · NWS MRX · 1 event in 1 county or zone
A cold fronted tracked across southwest Virginia during the overnight hours triggering scattered thunderstorms. One of the storms produced damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold fronted tracked across southwest Virginia during the overnight hours triggering scattered thunderstorms. One of the storms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 8:35 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 25, 8:35 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 25 2012
.DISCUSSION...FIRST ROUND OF SHOWERS AND A FEW THUNDERSTORMS HAVE
MOSTLY EXITED THE AREA...BUT ANOTHER AREA WILL MOVE OUT OF KY AND
AFFECT ESPECIALLY NORTHERN AND CENTRAL AREAS. WHILE IT APPEARS
SEVERE THREAT WILL BE HIGHER TO OUR NORTHWEST...STILL CANNOT RULE
OUT A FEW SEVERE STORMS ESPECIALLY OVER OUR NORTHERN ZONES. WILL
ADJUST POPS UP A BIT NORTH AND DOWN A BIT SOUTH. WILL ALSO MAKE
SOME ADJUSTMENTS TO WIND...SKY...TEMPS...AND DEW POINTS. UPDATE OUT
SOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 80 60 80 61 / 50 40 30 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 78 59 78 60 / 60 40 30 30 20
OAK RIDGE, TN 61 78 59 78 60 / 60 40 30 30 20
TRI CITIES AIRPORT, TN 56 75 55 75 55 / 70 40 30 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW
Hazardous weather outlook, Apr 25, 1:10 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT WED APR 25 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EDT (110 PM CDT) WED APR 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE OHIO RIVER VALLEY THIS EVENING...AND WILL THEN MOVE
SOUTHEASTWARD INTO THE SOUTHERN APPALACHIAN REGION LATER TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A COLD FRONT IS EXPECTED TO SLOWLY DRIFT INTO THE TENNESSEE RIVER
VALLEY ON THURSDAY AFTERNOON AND EVENING...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY
AFTERNOON AND EVENING.
DMG
In the hours before
Special weather statement, Apr 25, 5:23 PM EST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT WED APR 25 2012
TNZ067-068-083>086-252300-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
623 PM EDT WED APR 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
NORTHERN MEIGS...EXTREME NORTHERN MCMINN...LOUDON...ROANE AND RHEA
COUNTIES UNTIL 700 PM EDT...
AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 11 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.
TD
Special weather statement, Apr 25, 9:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT WED APR 25 2012
VAZ002-260345-
WISE VA-
1057 PM EDT WED APR 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1145 PM EDT...
AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITESBURG...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND AND
COEBURN.
TD
Special weather statement, Apr 25, 10:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT WED APR 25 2012
TNZ018-VAZ006-008-260430-
JOHNSON TN-RUSSELL VA-WASHINGTON VA-
1147 PM EDT WED APR 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...RUSSELL AND EXTREME
NORTHERN JOHNSON COUNTIES UNTIL 1230 AM EDT...
AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAVEN TO 6 MILES
EAST OF LEBANON TO 7 MILES SOUTHWEST OF LEBANON...AND MOVING
SOUTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...
HANSONVILLE...HILANDER PARK...HOLSTON...LINDELL...GLADE SPRING...
EMORY-MEADOW VIEW AND KONNAROCK.
TD
Thunderstorm Wind, Washington
- When
- April 25, 11:10 PM EST to 11:20 PM EST
- Where
- Washington County, 0.89 mi NE of Glade Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.790, -81.770
A trained spotter reported large limbs and branches downed by thunderstorm wind in Glade Spring. Penny size hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, April 25, 2012$252,000 · 70 kt wind · 4 events
- Tornado and Hail in Missouri, April 25, 2012$50,000 · EF1 · 8 events
- Hail in Illinois, April 25 to 26, 20122 in hail · 21 events
- Hail in Ohio, April 25 to 26, 2012$5,000 · 1.25 in hail · 11 events
- Hail and Damaging Wind in Kentucky, April 25, 2012$500 · 1.25 in hail · 10 events
- Hail in Iowa, April 25, 20121.75 in hail · 9 events
- Hail in Indiana, April 25, 20121.25 in hail · 7 events
- Frost and Freeze in Virginia, April 25, 20125 events
- Frost and Freeze in West Virginia, April 25, 20124 events
- Hail in Iowa, April 25, 2012$5,000 · 1.75 in hail · 1 event
- Hail in Missouri, April 25, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373224.